Numerical analysis of history-dependent quasivariational inequalities with applications in contact mechanics
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 3, p. 919-942
The full text of recent articles is available to journal subscribers only. See the article on the journal's website

A new class of history-dependent quasivariational inequalities was recently studied in [M. Sofonea and A. Matei, History-dependent quasivariational inequalities arising in contact mechanics. Eur. J. Appl. Math. 22 (2011) 471-491]. Existence, uniqueness and regularity results were proved and used in the study of several mathematical models which describe the contact between a deformable body and an obstacle. The aim of this paper is to provide numerical analysis of the quasivariational inequalities introduced in the aforementioned paper. To this end we introduce temporally semi-discrete and fully discrete schemes for the numerical approximation of the inequalities, show their unique solvability, and derive error estimates. We then apply these results to a quasistatic frictional contact problem in which the material's behavior is modeled with a viscoelastic constitutive law, the contact is bilateral, and friction is described with a slip-rate version of Coulomb's law. We discuss implementation of the corresponding fully-discrete scheme and present numerical simulation results on a two-dimensional example.

DOI : https://doi.org/10.1051/m2an/2013127
Classification:  65K15,  74D10,  74S05,  74S20
Keywords: quasivariational inequality, numerical analysis, finite element method, error estimates, quasistatic frictional contact problem, viscoelastic constitutive law, Coulomb's law, numerical simulations
@article{M2AN_2014__48_3_919_0,
     author = {Kazmi, Kamran and Barboteu, Mikael and Han, Weimin and Sofonea, Mircea},
     title = {Numerical analysis of history-dependent quasivariational inequalities with applications in contact mechanics},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {48},
     number = {3},
     year = {2014},
     pages = {919-942},
     doi = {10.1051/m2an/2013127},
     zbl = {1292.65074},
     mrnumber = {3264340},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2014__48_3_919_0}
}
Kazmi, Kamran; Barboteu, Mikael; Han, Weimin; Sofonea, Mircea. Numerical analysis of history-dependent quasivariational inequalities with applications in contact mechanics. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 3, pp. 919-942. doi : 10.1051/m2an/2013127. http://www.numdam.org/item/M2AN_2014__48_3_919_0/

[1] P. Alart and A. Curnier, A mixed formulation for frictional contact problems prone to Newton like solution methods. Comput. Methods Appl. Mech. Eng. 92 (1991) 353-375. | MR 1141048 | Zbl 0825.76353

[2] C. Baiocchi and A. Capelo, Variational and Quasivariational Inequalities: Applications to Free-Boundary Problems. John Wiley, Chichester (1984). | MR 745619 | Zbl 0551.49007

[3] M. Barboteu and M. Sofonea, Modelling and analysis of the unilateral contact of a piezoelectric body with a conductive support. J. Math. Anal. Appl. 358 (2009) 110-124. | MR 2527585 | Zbl 1168.74039

[4] M. Barboteu and M. Sofonea, Analysis and numerical approach of a piezoelectric contact problem. Annals of the Academy of Romanian Scientists, Series on Mathematics and its Applications 1 (2009) 7-31. | MR 2660410 | Zbl pre05819255

[5] D. Braess, Finite Elements: Theory, Fast Solvers, and Applications in Solid Mechanics, 3rd edn. Cambridge University Press, Cambridge (2007). | Zbl 1118.65117

[6] S.C. Brenner and L.R. Scott, The Mathematical Theory of Finite Element Methods, 3rd edn. Springer-Verlag, New York (2008). | MR 2373954 | Zbl 0804.65101

[7] H. Brezis, Equations et inéquations non linéaires dans les espaces vectoriels en dualité. Ann. Inst. Fourier 18 (1968) 115-175. | Numdam | MR 270222 | Zbl 0169.18602

[8] P.G. Ciarlet, Basic error estimates for elliptic problems, in Handbook of Numerical Analysis, vol. II, edited by P.G. Ciarlet and J.-L. Lions. North-Holland, Amsterdam (1991) 17-351. | MR 1115237 | Zbl 0875.65086

[9] G. Duvaut and J.L. Lions, Inequalities in Mechanics and Physics. Springer-Verlag, Berlin (1976). | MR 521262 | Zbl 0331.35002

[10] R. Glowinski, Numerical Methods for Nonlinear Variational Problems. Springer-Verlag, New York (1984). | Zbl 1139.65050

[11] C. Eck, J. Jarušek and M. Krbeč, Unilateral Contact Problems: Variational Methods and Existence Theorems, vol. 270, Pure Appl. Math. Chapman/CRC Press, New York (2005). | Zbl 1079.74003

[12] W. Han and B.D. Reddy, Computational plasticity: the variational basis and numerical analysis. Comput. Mech. Adv. 2 (1995) 283-400. | MR 1361227 | Zbl 0847.73078

[13] W. Han and B.D. Reddy, Plasticity: Mathematical Theory and Numerical Analysis, 2nd edn. Springer-Verlag, New York (2013). | MR 3012574 | Zbl 1258.74002

[14] W. Han and M. Sofonea, Quasistatic Contact Problems in Viscoelasticity and Viscoplasticity. In vol. 30, Stud. Adv. Math. American Mathematical Society, Providence, RI-International Press, Sommerville, MA (2002). | MR 1935666 | Zbl 1013.74001

[15] J. Haslinger, M. Miettinen and P.D. Panagiotopoulos, Finite Element Method for Hemivariational Inequalities. Theory, Methods Appl. Kluwer Academic Publishers, Boston, Dordrecht, London (1999). | MR 1784436 | Zbl 0949.65069

[16] I. Hlaváček, J. Haslinger, J. Necǎs and J. Lovíšek, Solution of Variational Inequalities in Mechanics. Springer-Verlag, New York (1988). | MR 952855 | Zbl 0654.73019

[17] H.B. Khenous, P. Laborde, and Y. Renard, On the discretization of contact problems in elastodynamics. Lect. Notes Appl. Comput. Mech. 27 (2006) 31-38. | Zbl 1194.74417

[18] H.B. Khenous, J. Pommier and Y. Renard, Hybrid discretization of the Signorini problem with Coulomb friction. Theoretical aspects and comparison of some numerical solvers. Appl. Numer. Math. 56 (2006) 163-192. | MR 2200937 | Zbl 1089.74046

[19] N. Kikuchi and J.T. Oden, Theory of variational inequalities with applications to problems of flow through porous media. Int. J. Engng. Sci. 18 (1980) 1173-1284. | MR 659007 | Zbl 0444.76069

[20] N. Kikuchi and T.J. Oden, Contact Problems in Elasticity. SIAM, Philadelphia (1988). | MR 961258 | Zbl 0685.73002

[21] D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and their Applications. In vol. 31, Classics Appl. Math. SIAM, Philadelphia (2000). | MR 1786735 | Zbl 0988.49003

[22] T. Laursen, Computational contact and impact mechanics. Springer, Berlin (2002). | MR 1902698 | Zbl 0996.74003

[23] J.A.C. Martins and M.D.P. Monteiro Marques, eds., Contact Mechanics. Kluwer, Dordrecht (2002). | MR 1968651

[24] E.S. Mistakidis and P.D. Panagiotopulos, Numerical treatment of problems involving nonmonotone boundary or stress-strain laws. Comput. Structures 64 (1997) 553-565. | Zbl 0918.73363

[25] E.S. Mistakidis and P.D. Panagiotopulos, The search for substationary points in the unilateral contact problems with nonmonotone friction. Math. Comput. Modelling 28 (1998) 341-358. | MR 1648757 | Zbl 1126.74481

[26] P.D. Panagiotopoulos, Inequality Problems in Mechanics and Applications. Birkhäuser, Boston, 1985. | MR 896909 | Zbl 0579.73014

[27] M. Raous, M. Jean and J.J. Moreau, Contact Mechanics. Plenum Press, New York (1995).

[28] M. Shillor, ed., Recent advances in contact mechanics, Special issue of Math. Comput. Modelling 28 (4-8) (1998). | MR 1616376 | Zbl 1126.74480

[29] M. Shillor, M. Sofonea and J.J. Telega, Models and Analysis of Quasistatic Contact. Variational Methods. In vol. 655, Lect. Notes Phys. Springer, Berlin (2004). | Zbl 1069.74001

[30] M. Sofonea, C. Avramescu and A. Matei, A fixed point result with applications in the study of viscoplastic frictionless contact problems. Commun. Pure Appl. Anal. 7 (2008) 645-658. | MR 2379447 | Zbl 1171.47047

[31] M. Sofonea, W. Han and M. Shillor, Analysis and Approximation of Contact Problems with Adhesion or Damage. Chapman & Hall/CRC, New York (2006). | MR 2183435 | Zbl 1089.74004

[32] M. Sofonea and A. Matei, Variational Inequalities with Applications. A Study of Antiplane Frictional Contact Problems. vol. 18, Adv. Mech. Math. Springer, New York (2009). | MR 2488869 | Zbl 1195.49002

[33] M. Sofonea and A. Matei, History-dependent quasivariational inequalities arising in contact mechanics. Eur. J. Appl. Math. 22 (2011) 471-491. | MR 2834015 | Zbl 1226.49012

[34] C.H. Scholz, The Mechanics of Earthquakes and Faulting. Cambridge University Press (1990).

[35] M.A. Tzaferopoulos, E.S. Mistakidis, C.D. Bisbos, and P.D. Panagiotopulos, Comparison of two methods for the solution of a class of nonconvex energy problems using convex minimization algorithms. Comput. Struct. 57 (1995) 959-971. | MR 1352307 | Zbl 0924.73322

[36] P. Wriggers and U. Nackenhorst, eds., Analysis and Simulation of Contact Problems. In vol. 27, Lect. Notes Appl. Comput. Mech. Springer, Berlin (2006).

[37] P. Wriggers, Computational Contact Mechanics. Wiley, Chichester (2002).